April 18, 1986

Glucagon for Propranolol Overdose

Author Affiliations

Long Island Regional Poison Control Center East Meadow, NY State University of New York at Stony Brook
Long Island Regional Poison Control Center East Meadow, NY
St John's University Jamaica, NY

JAMA. 1986;255(15):2025. doi:10.1001/jama.1986.03370150067021

To the Editor.—  In regard to a recent letter to the editor1 concerning the use of glucagon for propranolol hydrochloride overdose, we would like to add an important warning about the use of the diluent supplied with the glucagon by the manufacturer.When prepared with this diluent, each milliliter of glucagon injections (United States Pharmacopia) contains 1 mg of glucagon, 1.6% glycerin, sterile water, and 2 mg of phenol. In the case cited by these authors, the patient received a total cumulative dose of 25.5 mg of glucagon and 52 mg of phenol given intravenously. The recommended maximum amount of phenol in humans is 50 mg according to Brancato.2 Toxic reactions reported to be caused by phenol include central nervous system stimulation followed by depression or convulsions; cardiovascular manifestations include tachycardia, hypotension, and dysrhythmias; intense diaphoresis; gastrointestinal tract upset; and deepvein thrombosis following injection of phenol.3-6 Death has